Arizona, 2013

Flash Flood and Hail in Arizona, July 13, 2013

July 13, 2013 · NWS TWC · 4 events in 1 county or zone

A moist southeast flow continued across southeast Arizona as upper level high pressure remained over New Mexico. Thunderstorms produced gusty winds, hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A moist southeast flow continued across southeast Arizona as upper level high pressure remained over New Mexico. Thunderstorms produced gusty winds, hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:34 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 2:34 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST SAT JUL 13 2013

.SYNOPSIS...MOIST AIR AND INCREASING TEMPERATURES TODAY WILL PROVIDE
CHANCES FOR THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. DRIER AIR ON
SUNDAY OVER THE AREA SHOULD KEEP THE THUNDERSTORM ACTIVITY MINIMAL
AND CONTRIBUTE TO A WARMING TREND. THEN A WEATHER SYSTEM FROM THE
PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR WEATHER EARLY
NEXT WEEK WITH MORE MOISTURE AND INSTABILITY. THIS WILL INCREASE THE
THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD WITH HIGH
TEMPERATURES COOLING OFF A BIT ONCE AGAIN.

&&

.DISCUSSION...WV IMAGERY SHOWS OUR WEAK INVERTED TROUGH MOVING
ACROSS NORTHERN MEXICO AND INTO SOUTHEAST ARIZONA. STRONG CONVECTION
HAS ALREADY INITIATED ALONG THE INTERNATIONAL BORDER WITH WEAKER
CELLS FORMING OVER SOME OF THE SKY ISLANDS. HI RES MODELS ARE
PERFORMING ADMIRABLY TODAY WITH MORE MODEL TO MODEL AGREEMENT THAN
YESTERDAY. THAT INCREASED MY CONFIDENCE THAT ACTIVITY WILL INCREASE
THROUGH THE AFTERNOON AND DISSIPATE AFTER 10 PM OR MIDNIGHT.

DRY SUBSIDENT AIR CURRENTLY OVER THE BIG BEND OF TEXAS WILL WORK
INTO ARIZONA OVERNIGHT PROVIDING THOSE DRIER CONDITIONS WE HAVE
ADVERTISED FOR A FEW DAYS. ISOLATED CONVECTION IS STILL POSSIBLE BUT
THE TRENDS ARE FOR A LESS ACTIVE AND WARMER DAY TOMORROW.

HEAVY RAIN THREAT STARTS MONDAY NIGHT...

WE HAVE BEEN MONITORING A LOW PRESSURE SYSTEM THAT IS CURRENTLY OVER
SOUTHERN INDIANA FOR SEVERAL DAYS NOW. THIS IS ONE OF THE MOST
UNIQUE EVENTS I HAVE EXPERIENCED IN MY SHORT 12 YEAR CAREER OF
FORECASTING. THIS SYSTEM ORIGINATED...MORE OR LESS...OVER THE GULF
OF ALASKA LIKE MANY LOW PRESSURE SYSTEMS THAT IMPACT THE U.S.. THE
SYSTEM MOVED EAST FOR SEVERAL DAYS OVER THE NORTHERN STATES AND
SOUTHERN CANADA. THEN IT TOOK A SOUTHERLY TRACK TOWARD PENNSYLVANIA
AND IS NOW HEADING DUE WEST TOWARD ILLINOIS. SOME OF OUR MORE
SEASONED VETERANS HAVE EVEN COMMENTED ON HOW RARE IT IS TO SEE A LOW
PRESSURE SYSTEM TAKE A WESTERLY STORM MOTION AT 40 DEG. NORTH
LATITUDE. IN FACT...THIS IS THE FIRST TIME I HAVE INTERROGATED UPPER
AIR PROFILES ACROSS NEBRASKA...IOWA AND MISSOURI TO BETTER
UNDERSTAND THE MOISTURE SOURCE THAT WILL EVENTUALLY REACH ARIZONA.

YESTERDAY...I WAS CONCERNED THE MODELS WERE OVEREMPHASIZING THE
MOISTURE CONTENT THAT WOULD EVENTUALLY REACH ARIZONA. IT APPEARED
UNLIKELY THAT THE RECYCLED MOISTURE OVER THE NORTH CENTRAL US WOULD
MAKE IT THIS FAR SOUTH WITHOUT DRYING OUT A BIT. HOWEVER...TODAYS WV
IMAGERY SHOWS A MOIST AIRMASS OVER IOWA AND MISSOURI. WHILE THE 12Z
SOUNDINGS WERE NOT OVERLY MOIST IN THE LOW LEVELS...THERE WAS BETTER
MOISTURE ABOVE 500 MB...AND SOUNDINGS FURTHER WEST INTO NEBRASKA HAD
BETTER LOW LEVEL MOISTURE. SATELLITE IMAGERY SHOWS A LARGE AREA OF
PWATS AROUND 2 INCHES OVER NEBRASKA.

THE OPERATIONAL GFS/CANADIAN/ECMWF ALL SHOW A SIMILAR TREND WITH THE
MOISTURE BECOMING WRAPPED UP IN THE WESTERLY MOVING TROUGH AND
ESSENTIALLY PUSH THE MOIST AIR TOWARD ARIZONA OVER THE NEXT SEVERAL
DAYS. SO TODAY...I AM MORE CONFIDENT THAT MOISTURE WILL BE PLENTIFUL
BY THE EARLY PART OF NEXT WEEK.

BY TUESDAY...THE UPPER LOW SHOULD BE PARKED SOMEWHERE OVER NEW
MEXICO AND THEN THE MODELS BRING THE LOW OVER AZ WEDNESDAY. THE GFS
AND CANADIAN HOLD ON TO SOME SEMBLANCE OF THE TROUGH OVER SOUTHERN
AZ THROUGH FRIDAY.

SO WHAT DOES ALL THIS MEAN...I AM NOT YET CONFIDENT THAT WE ARE IN
STORE FOR A MULTI-DAY HEAVY RAIN EVENT CAUSING FLOODING OVER MUCH OF
SE ARIZONA. WE COULD VERY EASILY EXPERIENCE LIGHT TO MODERATE RAIN
WITH MINIMAL IMPACTS. HOWEVER...IN THE PAST THESE NORTHEAST FLOW
EVENTS...WHEN COMBINED WITH A LITTLE MOISTURE AND EXTRA FORCING
COURTESY OF AN INVERTED TROUGH...HAVE PRODUCED HEAVY RAIN AND
FLOODING. SO WE INCREASED THE CHANCES FOR RAIN MONDAY NIGHT THROUGH
TUESDAY AND I RAMPED UP THE QPF A LITTLE. NO FLOOD WATCHES YET
BECAUSE A LOT CAN CHANGE BETWEEN NOW AND MONDAY. BUT IF THE MODELS
KEEP THESE SAME TRENDS THEN WE SHOULD BE WET NEXT WEEK AND GIVEN THE
RECENT RAINS...MUCH OF OUR ZONES STILL HAVE SATURATED GROUND
CONDITIONS SO RUNOFF WILL BE EASIER TO ACHIEVE.

IN ADDITION TO THE PRECIPITATION...WE ALSO LOWERED TEMPERATURES FROM
TUESDAY THROUGH THURSDAY. THE EXPECTED CLOUD COVER AND RAIN SHOULD
KEEP TEMPS WELL BELOW NORMAL.

JJB
&&

.AVIATION...SCT-BKN140 BKN300. ISOLD-SCT SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH 14/04Z LCL CIGS BKN070 BKN-OVC120. CONVECTION
DIMINISHING AFT 14/04Z. OUTSIDE OF THUNDERSTORMS WINDS WILL FOLLOW
NORMAL DIURNAL TRENDS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  BROST

&&

.FIRE WEATHER...MOIST AIR IN PLACE WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. BY SUNDAY...DRIER AIR IN
PLACE WILL BRING LIMITED THUNDERSTORM CHANCES AND A WARMING TREND
AND LOWER THE AFTERNOON RH LEVELS INTO THE 20S MANY AREAS. AN UPPER
LEVEL LOW WILL APPROACH FROM THE EAST EARLY NEXT WEEK INCREASING THE
MOISTURE AND INSTABILITY ACROSS THE REGION. THIS WILL RESULT IN AN
INCREASE IN CONVECTION ONCE AGAIN LATE MONDAY THROUGH THE REST OF
THE WEEK AS WELL AS SLIGHTLY COOLER TEMPERATURES AND HIGHER
HUMIDITIES.  BROST

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...BROST
FIRE WEATHER/AVIATION...GLUECK

In the hours before

Special weather statement, Jul 13, 3:35 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST SAT JUL 13 2013

AZZ506-507-514-132315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
335 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 415 PM MST...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF SAN MANUEL JUST EAST OF
REDINGTON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...CAMPO
BONITO...EASTERN CATALINAS.

LAT...LON 3259 11079 3266 11046 3235 11046 3236 11063
TIME...MOT...LOC 2234Z 162DEG 3KT 3243 11057

MEYER
Special weather statement, Jul 13, 4:57 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST SAT JUL 13 2013

AZZ506-140045-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
457 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 545 PM
MST...

AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SAN CARLOS RESERVOIR...OR 24
MILES SOUTHEAST OF GLOBE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. RAINFALL AMOUNTS MAY EXCEED 1 INCH IN SOME LOCATIONS
WITH HEAVY FLOW IN NORMALLY DRY STREAMBEDS AND WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PINAL COUNTY.

LAT...LON 3314 11047 3296 11045 3311 11068 3315 11062
      3315 11059 3319 11051 3319 11050
TIME...MOT...LOC 2356Z 131DEG 6KT 3310 11050

MEYER
Special weather statement, Jul 13, 5:54 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST SAT JUL 13 2013

AZZ507-513-140145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
554 PM MST SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 645
PM MST...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BENSON NEAR SAINT
DAVID...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...ST. DAVID...SAINT
DAVID AND KARTCHNER CAVERNS STATE PARK.

LAT...LON 3185 11043 3208 11029 3179 11011 3172 11030
TIME...MOT...LOC 0053Z 155DEG 8KT 3184 11025

MEYER

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 13, 5:57 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

A wind gust to 59 mph was measured at the Bisbee-Douglas Airport.

Hail, Cochise

When
July 13, 6:20 PM MST
Where
Cochise County, 4.5 mi SSE of Cochise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.060, -109.890

Quarter size hail was reported southeast of Cochise.

Flash Flood, Cochise

When
July 13, 6:30 PM MST to 7:15 PM MST
Where
Cochise County, 0.87 mi E of Land to 0.56 mi E of St David
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.879, -110.215

Heavy rain caused flash flooding of Highway 80 in the Saint David area.

Hail, Cochise

When
July 13, 6:41 PM MST
Where
Cochise County, 5.39 mi ESE of Paul Spur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.362, -109.661

Penny size hail was reported west of Pirtleville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459557, 459560, 459564, 459567.